Nebraska, 2017High Wind in Nebraska, March 23, 2017
March 23, 2017 · NWS GLD · 1 event in 1 county or zone
During the late evening high wind gusts up to 68 MPH were reported at the McCook airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening high wind gusts up to 68 MPH were reported at the McCook airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 23, 6:49 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 23, 6:49 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
649 PM MDT Thu Mar 23 2017
.UPDATE...
Issued at 644 PM MDT Thu Mar 23 2017
A Blowing Dust Advisory has been issued for the next few hours for
the counties south of I-70 and along and west of Hwy 27; in
Colorado and Kansas. There was a dust plum observed via
satellite. Dust was verified from a spotter and the Burlington, CO
ASOS site.
&&
.SHORT TERM...(This afternoon through Friday)
Issued at 339 PM MDT Thu Mar 23 2017
Early afternoon WV imagery and RAP analysis shows a trough becoming
negatively tilted near the Four Corners Region. SW diffluent flow
extends across the plains ahead of this upper trough. At the surface
lee trough is deepening with a trough axis near our northern CWA
and a dry line and possible warm front just south of our CWA.
This afternoon-evening: Mesoanalysis shows weakening CIN and axis of
2500 J/KG SB CAPE east of CO state line. Axis of 50-75 kt effective
bulk shear extends along the CO border. As cap is weakening we are
beginning to see CU field developing along and east of surface low
pressure. Short range guidance (RAP/HRRR) are showing thunderstorm
initiation along CO border within the hour, and increasing
coverage/possible mergers through the early evening. Shear profiles
at least within the effective layer are linear in nature, however as
LLJ increases around 00Z we may see low level veering (particularly
along warm front/trough axis) which could allow super cell
development. Greater concern will be for large hail and damaging
winds (particularly damaging winds due to high storm bases and
dry air masses). DCAPE values are already in the 1000-1500 J/KG
range. Due to the very high shear environment and possibility for
dry air entrainment/precip loading (based on moisture profiles)
raises the possibility for isolated gusts in excess of 80 mph.
Late tonight-Friday: Upper low closes off and deepens and is showing
by guidances to track near southern Kansas border (there are
variances). As has been the case guidance shows best precip coverage
across our NW CWA where occlusion/deformation zone sets up and
moderate to heavy rainfall will be possible. Wet bulb profiles on
GFS/ECMWF are borderline on rain/snow mix, however in our far west
we should see a change over in the 09-15Z time frame and a mix can't
be ruled out in counties adjacent to CO border. I couldn't rule out
moderate snow accumulations in our far west, however ground
temperatures are very warm and I am unsure how persistent the
snowfall would be. NAM is a cold outlier, but it should be noted it
shows the possibility for predominately snow spreading into NW
Kansas/SW Nebraska (similar conditions to eastern CO). GFS and ECMWF
do show temperature profiles cooling over NW KS during the day as
upper low transitions east, but this is separated from main precip
axis in the west.
It is worth noting that unless we see showers/isolated thunderstorms
fill in near upper low center, our southeast CWA may not receive any
precipitation Friday due to a dry slot moving from the southeast to
northwest. I trended PoPs down for those locations.
Regarding Wind/Winter Weather Highlights: Mixed layer winds should
support at least 60 mph along and west of the CO state line late
tonight and Friday (west to east progression in winds increasing). I
have less confidence in winds furthest east towards Hwy 83 and SW
Nebraska due to position on main wind max. I went ahead and upgraded
watch to High Wind Warning, but could see the counties east and
north remaining just below criteria. Where snow occurs (more likely
west) these winds should combine to crease blowing snow/near
blizzard conditions. Confidence was lower in the east due to better
consistency with GFS/ECWMF. I was also unsure of duration of
possible white out conditions, so decision was made to issue Winter
Weather Advisory for our eastern Colorado counties. We will need to
monitor trends, and make adjustments as necessary.
.LONG TERM...(Friday night through Thursday)
Issued at 1241 PM MDT Thu Mar 23 2017
Several wx systems set to affect the Tri State region for the
extended period. The first will occur Friday night as wrap-around
moisture from exiting system will mainly affect northern zones thru
06z Saturday. Second system will be a quick moving shortwave for the
latter portion of the upcoming weekend into Sunday night. A large
cutoff H5 low then swings into the southwest portions of the country
by Tuesday shifting eastward into the Southern Plains into Thursday.
High pressure set to affect the region in between affecting systems.
For Friday night...CAA accompanying the wrap-around moisture will
keep a rw/sw mix or all -sw for NE Colorado as temps slide into
the 30s. Areas east of the Colorado border will see light rain as
temps do not drop to see any changeover before precip exits. For
the end of the weekend system...temps will remain in a range to
keep all areas as light rain showers. QPF expectations will reach
possibly in a range of 0.10-0.20" for these two systems combined.
The prolonged nature of the upcoming mid week system for next
Tuesday into Thursday will bring in ample Gulf moisture for a 0.75-
1.00" potential QPF range with some localized higher amounts...
especially west of Highway 83. Colder air wrapping into area Wed
night into Thursday will bring best chances for snow showers to mix
with expected rain. Light accumulation possible for western zones.
For temps...near to above normal highs expected with a range from
the mid 50s to the mid 60s...warmest timeframes on Saturday and next
Monday which do coincide with surface ridging arriving before
shortwaves. Overnight lows will drop into the 30s for most nights.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM MDT Thu Mar 23 2017
KGLD and KMCK will have multiple aviation impacts during the TAF
period. During the remainder of the afternoon into to the evening
hours, both terminals will have the potential for thunderstorms.
Both terminals could see gusty winds through the evening hours.
KMCK is expected to see is LLWS during the evening hours of 02z
to 05z from the south around 40 to 45 kts.
Widespread rain chances are expected to develop into the overnight
hours and continuing through the remainder of the TAF period.
KGLD could see a rain/snow mix Friday morning into the afternoon
hours. With this rain and rain/snow chances over both terminals,
strong winds are expected. Gusty north winds will engulf both
locations at around 40 to 50 kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 6 AM MDT /7 AM CDT/ to 6 PM MDT /7 PM
CDT/ Friday for KSZ001-002-013-014-027-028-041-042.
Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
KSZ001-013-027-041.
Blowing Dust Advisory until 8 PM MDT this evening for KSZ013-027-
041.
CO...Red Flag Warning until 7 PM MDT this evening for COZ252>254.
Blowing Dust Advisory until 8 PM MDT this evening for COZ091-092.
High Wind Warning from 3 AM to 6 PM MDT Friday for COZ090>092.
Winter Weather Advisory from 3 AM to noon MDT Friday for
COZ090>092.
NE...Red Flag Warning until 7 PM MDT this evening for NEZ079.
&&
UPDATE...CLT
SHORT TERM...DR
LONG TERM...JN
AVIATION...CLTHazardous weather outlook, Mar 23, 11:01 AM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1101 AM MDT Thu Mar 23 2017
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1101 AM MDT Thu Mar 23 2017 /1201 PM CDT Thu Mar 23 2017/
This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Critical fire weather conditions are expected this afternoon in
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska due to dry fuels, low humidity and gusty south
winds.
There is a slight risk of severe thunderstorms this afternoon and
evening mainly in northwest Kansas and southwest Nebraska. Damaging
wind gusts will be the main threat. Wind gusts in excess of 80 mph
and large hail can't be ruled out with stronger storms. Blowing dust
and reduced visibilities may develop as a result of these strong
winds. An isolated brief tornado may also be possible.
Strong northerly winds will develop in northeast Colorado after
midnight tonight and spread into parts of northwest Kansas by
sunrise Friday morning. Wind gusts up to 65 mph will be possible.
Reduced visibility in areas of blowing dust will be possible for
locations that do not receive precipitation.
Rain will change to snow or a mix of rain and snow in northeast
Colorado late tonight and early Friday morning. Areas of blowing
snow will be possible where snowfall correlates with strong winds.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Strong winds gusting to 65 mph will continue through Friday
afternoon, and a wintry mix may continue to impact locations
generally along and west of Highway 27. The best chance for slushy
light snow accumulations and blowing snow will be in eastern Colorado
Friday morning. Prepare for the possibility of rapidly changing and
hazardous travel conditions especially Friday morning along and west
of the Colorado state line.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this after 3 PM MST (4 PM CST)
through this evening.
In the hours before
Special weather statement, Mar 23, 8:58 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
958 PM CDT THU MAR 23 2017
KSZ015-016-029-240330-
Gove KS-Sheridan KS-Graham KS-
958 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN...
NORTHEASTERN GOVE AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 1030 PM
CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Quinter, moving northeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Quinter, Grainfield, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 95 and
113.
LAT...LON 3913 10013 3913 10015 3888 10015 3882 10023
3893 10060 3939 10025 3928 10010
TIME...MOT...LOC 0258Z 230DEG 46KT 3902 10029
JRMSpecial weather statement, Mar 23, 9:10 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
1010 PM CDT THU MAR 23 2017
KSZ016-240345-
Graham KS-
1010 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY UNTIL 1045 PM
CDT...
At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Morland, or 11 miles north of Voda, moving northeast
at 50 mph.
Wind gusts of 50 to 55 mph will be possible with this storm and as
other showers move through the area. Strong winds may occur with
little advance notice.
Locations impacted include...
Hill City, Morland, Bogue, Penokee and Saint Peter.
LAT...LON 3913 9965 3913 9991 3914 10015 3956 10008
3956 9960 3948 9960
TIME...MOT...LOC 0309Z 203DEG 44KT 3922 10002
JRMSpecial weather statement, Mar 23, 9:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
1026 PM CDT THU MAR 23 2017
KSZ002>004-014>016-028-029-NEZ080-081-240400-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-
Logan KS-Graham KS-Red Willow NE-Hitchcock NE-
1026 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS...NORTON...EASTERN
LOGAN...SHERIDAN...EASTERN RAWLINS...DECATUR...GOVE...GRAHAM...RED
WILLOW AND EASTERN HITCHCOCK COUNTIES UNTIL 1100 PM CDT...
At 1025 PM CDT, strong southerly winds were occurring across the
area, mainly east of a Trenton, Nebraska to Russel Springs line.
Wind gusts of 50 to 55 mph will be possible with isolated gusts to
60 mph possible.
Locations impacted include...
McCook, Colby, Norton, Oakley, Oberlin, Hill City and Hoxie.
This includes Interstate 70 in Kansas between mile markers 53 and
112.
LAT...LON 3913 9961 3913 10015 3870 10016 3871 10107
4034 10109 4035 10020 4000 10019 4000 9962
TIME...MOT...LOC 0325Z 203DEG 43KT 3934 10054
JRMLocal storm report, Mar 23, 9:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM NON-TSTM WND GST 3 SE BEARDSLEY 39.78N 101.19W
03/23/2017 M61 MPH RAWLINS KS MESONET
&&
JMARTINLocal storm report, Mar 23, 9:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND GST 1 N COLBY 39.40N 101.05W
03/23/2017 M58 MPH THOMAS KS AWOS
&&
JMARTINSpecial weather statement, Mar 23, 9:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
1059 PM CDT THU MAR 23 2017
KSZ002>004-014>016-028-029-NEZ080-081-240445-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-
Logan KS-Graham KS-Red Willow NE-Hitchcock NE-
1059 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTON...LOGAN...
SHERIDAN...RAWLINS...DECATUR...GOVE...GRAHAM...RED WILLOW AND
HITCHCOCK COUNTIES UNTIL 1145 PM CDT...
At 1058 PM CDT, strong southerly winds were occurring across the
area, mainly east of a Stratton, Nebraska to Russel Springs line.
Wind gusts of 50 to 55 mph will be possible with isolated gusts to
60 mph possible.
Locations impacted include...
McCook, Colby, Norton, Oakley, Oberlin, Hill City and Hoxie.
This includes Interstate 70 in Kansas between mile markers 43 and
112.
LAT...LON 3913 10015 3870 10016 3873 10125 4035 10130
4035 10020 4000 10019 4000 9962 3913 9961
TIME...MOT...LOC 0358Z 203DEG 43KT 3933 10056
JRMHigh Wind, Red Willow
- When
- March 23, 10:00 PM CST to 10:19 PM CST
- Where
- Red Willow forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Reported at the McCook airport. Two rounds of gusts occurred, from :00-:14 and :18-:19 after the hour.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, March 23, 2017$40,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kansas, March 23 to 24, 2017$50,000 · 1.75 in hail · 18 events
- Hail in Wisconsin, March 23, 2017$28,000 · 1.5 in hail · 6 events
- Blizzard and Heavy Snow in New Mexico, March 23 to 24, 201767 kt wind · 25 events
- Hail and Damaging Winds in Texas, March 23, 20171.5 in hail · 20 events
- Flood and Heavy Rain in Utah, March 23, 2017$20,000 · 2 events
- Hail in Iowa, March 23, 2017$12,000 · 2 in hail · 10 events
- Tornado and Hail in Florida, March 23, 2017$14,000 · EF0 · 5 events
- High Wind in Texas, March 23 to 24, 201772 kt wind · 12 events
- Hail in Wisconsin, March 23, 20171 in hail · 12 events
- High Wind in Colorado, March 23 to 24, 201765 kt wind · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 23, 201711 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689400.